Florida, 2009

Hail and Lightning Strike in Florida, August 25, 2009

August 25, 2009 · NWS TBW · 2 events in 2 counties and zones

Deep moisture was lifting back over the area from the south allowing for scattered afternoon thunderstorms to develop along sea breeze and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture was lifting back over the area from the south allowing for scattered afternoon thunderstorms to develop along sea breeze and outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 25, 12:13 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 25, 12:13 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
113 PM EDT TUE AUG 25 2009

.SHORT TERM...(TONIGHT - THURSDAY)...THE DRY AIRMASS OF YESTERDAY IS
JUST A MEMORY AT THIS POINT AS TROPICAL MOISTURE HAS RETURNED TO
CENTRAL FLORIDA WITH DEWPOINTS BACK INTO THE MIDDLE AND UPPER 70S.
TYPICAL DIURNAL CONVECTION ON THE SOUTHEAST FLOW WILL CONTINUE
THROUGH THE AFTERNOON AND EVENTUALLY INTERACT WITH THE WEST COAST
SEABREEZE. WITH THIS IN MIND HAVE LEFT SCATTERED MENTION IN THROUGH
03Z IN THE WESTERN COASTAL AREAS. OTHERWISE CLEARING CONDITIONS WILL
OCCUR TONIGHT WITH H5 RIDGING BUILDING EASTWARD INTO THE AREA AND
PUSHING THE UPPER LOW ACROSS THE LOWER MISSISSIPPI VALLEY FARTHER
WEST. TEMPERATURES TONIGHT WILL BE A TYPICAL MIDDLE TO UPPER 70S
COASTAL AREAS AND LOW 70S INLAND.

FOR WEDNESDAY THE FLOW WILL REMAIN EASTERLY BUT THE QUESTION WILL
BECOME HOW MUCH IMPACT THE TROPICAL WAVE CURRENTLY NORTH OF PUERTO
RICO WILL HAVE ON OUR WIND FIELDS. IF THE NAM IS TO BE BELIEVED...IT
WILL CAUSE THE LOW LEVEL FLOW TO TURN NORTHEASTERLY DURING THE DAY
ON WEDNESDAY. 0-6KM WINDS INDICATE THIS CHANGE WHILE OUR MID AND
UPPER LEVEL WINDS WILL STAY SOUTH TO SOUTHWESTERLY AS THE UPPER LOW
OVER THE LOWER MISSISSIPPI VALLEY STILL EXERTS A MINOR INFLUENCE ON
OUR WEATHER. BETWEEN THIS TROPICAL SYSTEM AND THE UPPER LOW WILL BE
SOME RIDGING RIGHT OVERHEAD AND THIS MAY VERY WELL PROVIDE
SUBSIDENCE TO INHIBIT CONVECTIVE DEVELOPMENT A BIT WEDNESDAY. SO
WILL JUST STICK WITH OUR 40 POPS FOR NOW AND NOT INCREASE DESPITE
THE HIGH PWATS AOA 2 INCHES.

BY THURSDAY THE TROPICAL SYSTEM WILL CONTINUE THE NORTHEAST FLOW BUT
THE SOUTHWEST FLOW ALOFT WILL STRENGTHEN AS THE UPPER LOW DRIFTS
EAST OUT OF THE MISSISSIPPI VALLEY. THE UPPER AND LOWER LEVEL WIND
FIELDS WILL BE IN DIRECT OPPOSITION AND THE 0-6KM MEAN WIND
APPROACHES 0. THUS WILL HAVE TO MAINTAIN CONCERN FOR HEAVY RAINFALL
IN NEAR STATIONARY CELLS IN AN ENVIRONMENT WITH PWATS NEAR 2.25
INCHES. TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN NEAR NORMAL
WITH DAILY CONVECTION AND SEABREEZES GOVERNING DAILY HIGHS.

.LONG TERM...THURSDAY NIGHT - TUESDAY)...MAIN FEATURE OF INTEREST
WILL BE THE TROPICAL WAVE FORECAST TO AT LEAST APPROACH THE U.S.
COASTLINE TOWARD THE WEEKEND. THE ECMWF...GFS AND NAM ALL SHOW SOME
DEVELOPMENT OF THE WAVE...BUT THE ECMWF HAS TRENDED WEAKER NOW WITH
THIS SYSTEM. A WEAKER SYSTEM WILL MOVE MORE TO THE WEST AS IT GETS
STEERED PRIMARILY BY THE WEAK SURFACE RIDGE OVER THE ATLANTIC. A
STRONGER SYSTEM...AS SHOWN BY THE GFS...WOULD TURN MORE TO THE
NORTHWEST EARLIER IN RESPONSE TO A WEAKNESS IN THE RIDGE AND THE
UPPER-LEVEL TROUGH OVER THE SOUTHEASTERN U.S. THE NAM IS MORE OR
LESS A COMPROMISE BETWEEN THE TWO MODELS...SHOWING A WELL DEFINED
CLOSED SYSTEM MOVING NORTHWARD OFF THE CAROLINA COAST ON FRIDAY.
REGARDLESS...EACH MODEL KEEPS THE SYSTEM EAST OF FLORIDA WITH LITTLE
TO NO IMPACT ON OUR WEATHER. WE COULD SEE A DECREASE IN OUR
AFTERNOON THUNDERSTORMS ONE DAY BETWEEN FRIDAY AND SUNDAY IF THE
SYSTEM COMES CLOSE ENOUGH TO PUT OUR REGION IN THE SUBSIDENCE ON THE
BACK SIDE. THE BEST COURSE OF ACTION FOR NOW WOULD BE TO STAY CLOSE
TO CLIMO FOR RAIN CHANCES...OR BASICALLY IN THE 40 TO 50 PERCENT
CHANCE RANGE.

TEMPERATURES WILL REMAIN NEAR CLIMO THROUGH THE PERIOD.

&&

.AVIATION...SEA BREEZE IS PINNED ON THE COAST AND MAY NOT MAKE MUCH
PROGRESS INLAND THIS AFTERNOON. EXPECT MAINLY VFR BUT WITH A PERIOD
OF MVFR/IFR POSSIBLE NEAR SEA BREEZE THUNDERSTORMS THIS AFTERNOON...
AND AGAIN WEDNESDAY AFTERNOON AT ALL TERMINALS.

&&

.MARINE...SEAS WILL REMAIN AT THREE FEET OR LESS AND WINDS WILL
STAY AT OR BELOW 10 KNOTS DURING THE NEXT SEVERAL DAYS. SCATTERED
TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER THE WATERS EACH DAY. NO
MARINE CONCERNS ARE EXPECTED AT THIS TIME.

&&

.FIRE WEATHER...NO FIRE WEATHER HIGHLIGHTS OR CONCERNS AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  77  91 /  30  40  20  60
FMY  74  92  75  91 /  20  40  20  60
GIF  74  92  75  93 /  20  40  20  50
SRQ  74  92  75  90 /  30  40  20  60
BKV  71  92  73  92 /  20  40  20  50
SPG  79  91  80  91 /  30  40  20  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...35/JOHNSON
LONG TERM/AVIATION...63/JILLSON
Hazardous weather outlook, Aug 25, 3:48 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EDT TUE AUG 25 2009

FLZ039-042-043-048>052-055>057-060>062-065-252100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
448 AM EDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY.

...THUNDERSTORM IMPACT...
DEEP LAYER MOISTURE WILL ADVECT BACK OVER WEST CENTRAL FLORIDA
TODAY WITH AN INCREASE IN AREAL COVERAGE OF AFTERNOON
THUNDERSTORMS. A FEW STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50
MPH...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. AN
ISOLATED PULSE SEVERE THUNDERSTORM IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP EACH AFTERNOON.
MAIN THREAT WILL BE WIND GUSTS TO 40 MPH...LOCALLY HEAVY
RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. CANT RULE OUT AN
ISOLATED PULSE SEVERE THUNDERSTORM EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Aug 25, 2:15 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
315 PM EDT TUE AUG 25 2009

FLZ042-048-251945-
HERNANDO-CITRUS-
315 PM EDT TUE AUG 25 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CITRUS AND WESTERN
HERNANDO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTH AT 5 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING
CHASSAHOWITZKA...BEVERLY HILLS...BROOKSVILLE AND HOMOSASSA SPRINGS

...UNTIL 345 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT DEADLY LIGHTNING IS
OCCURRING.  TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2901 8267 2901 8239 2844 8229 2847 8263
      2849 8266 2868 8264
TIME...MOT...LOC 1914Z 182DEG 5KT 2866 8252

22

The radar

The Tampa radar (KTBW), 124 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Citrus

When
August 25, 2:39 PM EST
Where
Citrus County, 2.17 mi WNW of Homosassa Springs
Measured
0.75 in hail
Reported by
Public
Coordinates
28.810, -82.574

The public reported penny sized hail near the intersection of U.S. 19 and Homosassa Trail.

Lightning, Lee

When
August 25, 4:25 PM EST
Where
Lee County, Cape Coral
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.650, -81.970

Two women were struck by lightning during a storm that moved over Cape Coral. One 40-year-old woman felt lightning move through her arm as she was holding an umbrella next to a truck. Another 34-year-old woman felt lightning come through her keyboard while she was on her computer. Both were transported to the hospital in stable condition.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191822, 191831.